[Acute promyelocytic leukemia relapse as leukemia cutis shortly after complete remission with all-trans retinoic acid]
Related Experiment Video
Updated: Oct 29, 2026

Murine Model of Leukemia Relapse to Induction Chemotherapy for Acute Lymphoblastic Leukemia
Published on: October 17, 2025
1First Department of Internal Medicine, Saitama Medical School.
Abstract:
A 56-year-old man was admitted to our hospital in September, 1996. Chromosomal translocation (15; 17) and a PT-PCR study for PML-RAR alpha mRNA were positive in bone marrow aspirates, and acute promyelocytic leukemia was diagnosed. After CR was obtained with all-trans retinoic acid (ATRA) followed up with chemotherapy, the RT-PCR became negative. When he was readmitted in April, 1997, skin eruption on his chest and extremities were observed. Specimens taken for biopsy revealed leukemia cutis, and RT-PCR became positive in the same specimen. Bone marrow PT-PCR was also positive without abnormal promyelocytes. Although he was treated with oral ATRA 80 mg/day again, no significant improvement in leukemia cutis was noted. After combined therapy with Ara-C and acularubicin, skin eruption disappeared and bone marrow RT-PCR became negative. A second CR was then obtained. Although it is unknown whether the administration of ATRA is related to extramedullary relapse or not, we recommend combined chemotherapy for such cases.